Lightning, Kennebec
- When
- July 21, 4:00 PM EST
- Where
- Kennebec County, Vienna
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 44.409, -69.767 (the zone’s center; the record gives no point)
Lightning struck the historic Vienna Union Hall and ignited a fire that damaged the structure.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Lightning struck the historic Vienna Union Hall and ignited a fire that damaged the structure.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 21, 1:55 PM EST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 255 PM EDT FRI JUL 21 2006 .SHORT TERM /TONIGHT THROUGH SATURDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER INTO THE EVENING AHEAD OF COLD FRONT. THIS FRONT WILL PASS OFFSHORE TONIGHT AND STALL. DEWPOINTS STARTING OUT AROUND 70 THIS AFTERNOON WILL DIP BRIEFLY INTO THE MID 50S TO MID 60S TONIGHT AND THEN BACK TO THE 60S AGAIN TOMORROW. THERE COULD BE SOME BREAKS IN THE CLOUDS EARLY SATURDAY BUT THEY WILL FILL IN AND THICKEN IN THE AFTERNOON AS LOW PRESSURE MOVES NORTHEAST TOWARD NEW ENGLAND. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE NORTHEAST ACROSS NEW ENGLAND SATURDAY NIGHT AND SUNDAY ACCOMPANIED BY WIDESPREAD SHOWERS. RAINFALL AMOUNTS ARE EXPECTED TO BE BETWEEN AN INCH TO AN INCH AND A HALF IN THE MOUNTAINS AND FOOTHILLS. RAINFALL AMOUNTS IN SOUTHERN INTERIOR AND COASTAL AREAS SHOULD BE BETWEEN THREE QUARTERS OF AN INCH TO AN INCH. THE EXPECTED RAINFALL IS BELOW FLASH FLOOD GUIDANCE SO FLOOD WATCHES ARE NOT ANTICIPATED AT THIS TIME. HOWEVER THE QPF FORECAST MAY BE ADJUSTED AS THE EVENT DRAWS CLOSER SO WILL NEED TO MONITOR THE SITUATION FOR FLOOD POTENTIAL. HUMID CONDITIONS WILL CONTINUE SATURDAY NIGHT AND SUNDAY WITH OVERNIGHT LOWS IN THE 60S AND DAY HIGHS MOSTLY IN THE 70S. HIGH PRESSURE BUILDS IN BEHIND THE LOW SUNDAY NIGHT AND MONDAY. THE HIGH WILL USHER IN A BRIEF PERIOD OF DRY WEATHER. A COLD FRONT WILL APPROACH THE FORECAST AREA MIDWEEK BRINGING ANOTHER CHANCE OF SHOWERS. OVERNIGHT LOW TEMPERATURES MONDAY THROUGH FRIDAY WILL BE MOSTLY IN THE MID 50S TO MID 60S. DAYTIME HIGHS WILL REACH THE MID 70S TO MID 80S. && .AVIATION... MVFR IN SHOWERS AND THUNDERSTORMS...LOWERING IN AREAS TO LIFR IN FOG OVERNIGHT. CONDITIONS IMPROVING TO VFR EARLY SATURDAY...THEN DETERIORATING IN THE AFTERNOON. && .MARINE... WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT CRITERIA THROUGH SATURDAY. WILL BE LOWERING SCA WITH THIS ISSUANCE. IN THE LONG TERM...WINDS AND SEAS ARE EXPECTED TO INCREASE INTO SMALL CRAFT ADVISORY RANGE LATE SATURDAY NIGHT AND SUNDAY MORNING AS A LOW PRESSURE SYSTEM PASSES NORTH OF THE COASTAL WATERS. WINDS AND SEAS ARE THEN EXPECTED TO REMAIN BELOW SMALL CRAFT ADVISORY CRITERIA SUNDAY NIGHT THROUGH WEDNESDAY. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...NONE. MARINE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 527 AM EDT FRI JUL 21 2006 ANZ150-MEZ007>009-012>014-018>028-NHZ001>010-013-014-221000- STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-NORTHERN OXFORD- NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX- COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON- NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN- MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM- COASTAL ROCKINGHAM- 527 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN MAINE... CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON ME TO THE MERRIMACK RIVER MA. .DAY ONE...TODAY AND TONIGHT THERE IS CHANCE FOR SOME STRONG THUNDERSTORMS TODAY AS A FRONT CROSSES THE REGION. ALTHOUGH CLOUD COVER WILL LIMIT SEVERE WEATHER POTENTIAL...ANY BREAKS OF SUNSHINE WOULD DESTABILIZE THE ATMOSPHERE TODAY. SOUTHERN NEW HAMPSHIRE HAS THE BEST CHANCE OF SEEING SOME SUNSHINE. THE MAIN THREAT WITH THUNDERSTORMS TODAY WOULD BE STRONG WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF HEAVY RAINFALL SATURDAY NIGHT INTO SUNDAY. RAINFALL AMOUNTS IN EXCESS OF TWO INCHES ARE POSSIBLE...WHICH COULD RESULT IN MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... PLEASE CALL IN ANY REPORTS OF WIND OR HAIL DAMAGE. APFFEL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 316 PM EDT FRI JUL 21 2006 MEZ019-212015- INTERIOR CUMBERLAND- 316 PM EDT FRI JUL 21 2006 ...THUNDERSTORMS WILL IMPACT CUMBERLAND COUNTY THROUGH 415 PM... AT 316 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CENTERED NEAR SOUTH WINDHAM...MOVING EAST AT 15 MPH. THIS STRONG THUNDERSTORM WILL BE IN THE VICINITY OF THE YARMOUTH CLAM FESTIVAL BY 345 PM. $$JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 330 PM EDT FRI JUL 21 2006 NHZ008-010-013-212030- INTERIOR ROCKINGHAM-MERRIMACK-STRAFFORD- 330 PM EDT FRI JUL 21 2006 ...THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY...MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 430 PM... AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF THUNDERSTORMS NEAR CONCORD...MOVING EAST AT 15 MPH. THESE THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND CONCORD...BOSCAWEN...LOUDON...SUNCOOK...PEMBROKE...CHICHESTER... ALLENSTOWN...PITTSFIELD...EPSOM AND DEERFIELD THROUGH 430 PM. BRIEF DOWNPOURS WILL ACCOMPANY THESE STORMS. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 339 PM EDT FRI JUL 21 2006 MEZ013-014-021-212045- KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN SOMERSET- 339 PM EDT FRI JUL 21 2006 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...SOMERSET COUNTY AND FRANKLIN COUNTY THROUGH 445 PM EDT... AT 339 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS CENTERED NEAR FARMINGTON...MOVING EAST...SOUTHEAST AT 15 MPH. THESE STORMS WILL AFFECT AREAS IN AND AROUND TEMPLE...FARMINGTON...NEW SHARON...MERCER...ROME... NORRIDGEWOCK...WATERVILLE AND OAKLAND THROUGH 445 PM. GUSTY WINDS OF 25 TO 35 MPH AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS. JC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 422 PM EDT FRI JUL 21 2006 MEZ012>014-020>022-220430- SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-ANDROSCOGGIN- KENNEBEC-INTERIOR WALDO- INCLUDING THE CITIES OF...RUMFORD...NORWAY...SOUTH PARIS... MEXICO...FRYEBURG...OXFORD...FARMINGTON...WILTON...SKOWHEGAN... PITTSFIELD...MADISON...FAIRFIELD...LEWISTON...AUBURN...AUGUSTA... WATERVILLE...WINSLOW...GARDINER...UNITY 422 PM EDT FRI JUL 21 2006 AT 415 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES A LINE OF THUNDERSTORMS ACROSS CENTRAL OXFORD COUNTY...SOUTHERN FRANKLIN AND SOUTHERN SOMERSET COUNTIES. THIS LINE EXTENDS FROM JUST NORTH OF BETHEL NORTHEASTWARD THROUGH FARMINGTON ...TO BETWEEN BINGHAM AND ATHENS. THE LINE IS MOVING EAST AT 15 TO 25 MPH AND WILL MOVE TO ANDROSCOGGIN...KENNEBEC AND WALDO COUNTIES BETWEEN 5 AND 6 PM. YOU CAN EXPECT DANGEROUS LIGHTNING...BRIEFLY GUSTY WINDS AND TORRENTIAL DOWNPOURS WITH THIS ACTIVITY. THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 432 PM EDT FRI JUL 21 2006 MEZ018-023-NHZ010-212115- COASTAL YORK-INTERIOR YORK-STRAFFORD- 432 PM EDT FRI JUL 21 2006 ...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND YORK COUNTY THROUGH 515 PM EDT... AT 432 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG THUNDERSTORMS CENTERED NEAR ROCHESTER...MOVING EAST AT 15 MPH. THESE STORMS WILL AFFECT AREAS IN AND AROUND ROCHESTER...BARRINGTON...MADBURY...BERWICK...SOMERSWORTH...DOVER ...ROLLINSFORD...SOUTH BERWICK AND ELIOT THROUGH 515 PM. GUSTY WINDS OF 35 TO 45 MPH...FREQUENT LIGHTNING AND HEAVY DOWNPOURS CAN BE EXPECTED WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 453 PM EDT FRI JUL 21 2006 MEZ021-212200- KENNEBEC- INCLUDING THE CITIES OF...AUGUSTA...WATERVILLE...WINSLOW... GARDINER 453 PM EDT FRI JUL 21 2006 AT 445 PM...THE NATIONAL WEATHER SERVICE DOPPLER RADAR LOCATED IN GRAY MAINE...INDICATES A STRONG THUNDERSTORM LOCATED OVER KENNEBEC COUNTY. THIS STORM IS LOCATED BETWEEN VIENNA...BELGRADE AND VASSALBORO AND IS MOVING EAST AT 25 MPH. IT WILL MOVE INTO NORTHERN LINCOLN AND SOUTHERN WALDO COUNTIES BETWEEN 5 AND 6 PM. YOU CAN EXPECT DANGEROUS LIGHTNING...BRIEFLY GUSTY WINDS...POSSIBLY SOME HAIL AND TORRENTIAL DOWNPOURS WITH THIS ACTIVITY. THOSE PERSONS OUT OF DOORS THIS AFTERNOON SHOULD BE PREPARED TO SEEK SAFE SHELTER AT THE FIRST SIGNS OF IMPENDING WEATHER. BOATERS SHOULD BE READY TO MAKE FOR SHORE AT THE FIRST SIGNS OF DARKENING SKIES.
The Portland,ME radar (KGYX), 70 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524908.